You heart pounds quickly and loudly, or you may even feel it skipping beats, or palpitating. Your hands shake with tremors. You feel dizzy. It's hard to catch your breath. You break out in a sweat. You think you're dying. You are gripped by a sense of fear.
You are having a panic attack.
Many people don't realize that this sort of attack can be a common symptom of hyperthyroidism or the autoimmune disease Graves' disease. Some patients are even misdiagnosed as having panic disorder, when they are actually hyperthyroid. Once treated for their overactive thyroid, they go on to be free of panic attacks.
|Symptoms of Panic Attacks
According to the National Institute of Mental Health
Fear of dying
Dizziness or lightheadedness
Flushes or chills
Tingling or numbness
Feelings of unreality
Fear of losing control or doing something embarrassing
|When you are hyperthyroid, your body produces too much thyroid hormone. This release of hormone can speed up your heart rate dramatically, increase blood pressure, and generally put your body into overdrive, and can kick in the body's fight-or-flee adrenaline response. |
The up and down production of the thyroid can mean that the excess hormone is released erratically, causing episodes of extreme hyperthyroidism. In turn, these episodes can mimic panic attacks.
Most people who are hyperthyroid will find that once properly treated, panic attacks become a thing of the past. But what if you've been treated for hyperthyroidism, but are still experiencing these episodes?
At that point, you will need to explore further diagnosis with your practitioner. One key possibility to investigate is whether or not you have a mitral valve prolapse, a heart valve irregularity that is more common in thyroid patients, and can produce symptoms such as pounding, fast heartbeat, palpitations, panic attacks, dizziness, shortness of breath and other symptoms. Mitral valve prolapse can be diagnosed by an echocardiogram, and there are treatments - including beta blockers - that can alleviate symptoms.
Another question to discuss with your doctor is your TSH level, and T3 levels. Once treated for hyperthyroidism, most patients become hypothyroid, due to radioactive iodine (RAI), antithyroid drugs, or surgery. At that point, you will be on thyroid hormone replacement. But if you are on too high a dosage of thyroid hormone replacement, and your TSH is in the lower end of the normal range, or your T3 is high or in the higher end of normal, you may be borderline hyperthyroid due to your medication. It's worth discussing a slight reduction in your dosage with your doctor to see if that alleviates your panic symptoms.
Finally, if you and your doctor cannot determine any condition-related reasons for your panic attacks, you may in fact have a panic or anxiety disorder, you should be further evaluated by an expert.